Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Clostridium difficile Diarrhea Induced by Cancer Chemotherapy

Clostridium difficile Diarrhea Induced by Cancer Chemotherapy Abstract Four patients had diarrhea due to Clostridium difficile after receiving chemotherapy for cancer. None of the patients had received antibiotics for at least 4 weeks before the onset of diarrhea. At the time of admission of any of these four patients no outbreak of diarrhea was noted on the ward. Each patient was admitted with the acute onset of diarrhea after receiving chemotherapy, at different times of the year. Diarrhea was clinically important and was associated with dehydration, toxemia, and blood in the stool in all cases. Diagnosis of C difficile was confirmed by endoscopic examination, positive biopsy specimen, and positive test for toxin in the stool. All patients recovered after undergoing specific treatment. Drugs not believed to carry serious risk to the bowel mucosa may facilitate proliferation of C difficile. Patients with severe diarrhea after receiving chemotherapy, particularly those with blood in the stool, should be promptly tested for C difficile even in the absence of a history of antibiotic administration. Early and specific treatment can prevent additional morbidity and reduce cost of care. (Arch Intern Med. 1992;152:1715-1717) References 1. Baskerville A, Batter-Hatton D. Intestinal lesions induced experimentally by methotrexate . Br J Exp Pathol. 1977;58:663-669. 2. Slavin RE, Dias MA, Saral R. Cytosine arabinoside induced gastrointestinal toxic alterations in sequential chemotherapeutic protocols . Cancer. 1978;42:1747-1759.Crossref 3. Dosik GM, Luna M, Valdivieso M, et al. Necrotizing colitis in patients with cancer . Am J Med. 1979;67:646-656.Crossref 4. Cudmore MA, Silva J Jr, Fekety R, Liepman MK, Kim KH. Clostridium difficile colitis associated with cancer chemotherapy . Arch Intern Med. 1982;142:333-335.Crossref 5. Silva J, Fekety R, Werk C, et al. Inciting and etiologic agents of colitis . Rev Infect Dis. 1984;6( (suppl 1) ):S214-S221.Crossref 6. Fainstein V, Bodey GP, Fekety R. Relapsing pseudomembranous colitis associated with cancer chemotherapy . J Infect Dis. 1981;143:865.Crossref 7. Satin AJ, Harrison CR, Hancock KC, Zahan CM. Relapsing Clostridium difficile toxin-associated colitis in ovarian cancer patients treated with chemotherapy . Obstet Gynecol. 1989;74:487-489. 8. Bartlett JG. Antibiotic-associated pseudomembranous colitis . Rev Infect Dis. 1979;1:530-539.Crossref 9. Fekety R, Silva J, Buggy B, Deery HG. Treatment of antibiotic-associated colitis with vancomycin . J Antimicrob Chemother. 1984;14( (suppl D) ):97-102.Crossref 10. Teasley DG, Gerding DN, Olson M, et al. Prospective randomized trial of metronidazole versus vancomycin for Clostridium difficile-associated diarrhoea and colitis . Lancet. 1983;2:1043-1046.Crossref 11. Lyerly DM, Krivan HC, Wilkins TD. Clostridium difficile: its disease and toxins . Clin Microbiol Rev. 1988;1:1-18. 12. Hussain Qadri SM, Akhter J, Ostrawski S, Qadri SGM, Cunha BA. High incidence of false positives by a latex agglutination test for the diagnosis of Clostridium difficile associated colitis in compromised patients . Diagn Microbiol Infect Dis. 1989;12:291-294.Crossref 13. Cudmore M, Silva J, Fekety R. Clostridial entrocolitis produced by methotrexate in hamsters . Clin Res. 1979;27:383. Abstract. 14. Bruckner HW. Effect of antibiotics on mice treated with cyclophosphamide . J Natl Cancer Inst. 1976;57:1249-1252. 15. Chello PL, Bruckner HW. Inhibition of L5178Y cells in culture by methotrexate and antibiotics . Antimicrob Agents Chemother. 1976;10:185-187.Crossref 16. Milles SS, Muggia AL, Spiro HM. Colonic histologic changes induced by 5-fluorouracil . Gastroenterology. 1962;43:391-399. 17. Borriello SP. 12th C. L. Oakley lecture: pathogenesis of Clostridium difficile infection of the gut . J Med Microbiol. 1990;33:207-215.Crossref 18. Kaatz GW, Gitlin SD, Schaberg DR, et al. Acquisition of Clostridium difficile from the hospital environment . Am J Epidemiol. 1988;127:1289-1294. 19. McFarland LV, Stamm WE. Review of Clostridium difficile associated diseases . Am J Infect Control. 1986;14:99-109.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Clostridium difficile Diarrhea Induced by Cancer Chemotherapy

Loading next page...
 
/lp/american-medical-association/clostridium-difficile-diarrhea-induced-by-cancer-chemotherapy-nXHg1kF13n
Publisher
American Medical Association
Copyright
Copyright © 1992 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1992.00400200139025
Publisher site
See Article on Publisher Site

Abstract

Abstract Four patients had diarrhea due to Clostridium difficile after receiving chemotherapy for cancer. None of the patients had received antibiotics for at least 4 weeks before the onset of diarrhea. At the time of admission of any of these four patients no outbreak of diarrhea was noted on the ward. Each patient was admitted with the acute onset of diarrhea after receiving chemotherapy, at different times of the year. Diarrhea was clinically important and was associated with dehydration, toxemia, and blood in the stool in all cases. Diagnosis of C difficile was confirmed by endoscopic examination, positive biopsy specimen, and positive test for toxin in the stool. All patients recovered after undergoing specific treatment. Drugs not believed to carry serious risk to the bowel mucosa may facilitate proliferation of C difficile. Patients with severe diarrhea after receiving chemotherapy, particularly those with blood in the stool, should be promptly tested for C difficile even in the absence of a history of antibiotic administration. Early and specific treatment can prevent additional morbidity and reduce cost of care. (Arch Intern Med. 1992;152:1715-1717) References 1. Baskerville A, Batter-Hatton D. Intestinal lesions induced experimentally by methotrexate . Br J Exp Pathol. 1977;58:663-669. 2. Slavin RE, Dias MA, Saral R. Cytosine arabinoside induced gastrointestinal toxic alterations in sequential chemotherapeutic protocols . Cancer. 1978;42:1747-1759.Crossref 3. Dosik GM, Luna M, Valdivieso M, et al. Necrotizing colitis in patients with cancer . Am J Med. 1979;67:646-656.Crossref 4. Cudmore MA, Silva J Jr, Fekety R, Liepman MK, Kim KH. Clostridium difficile colitis associated with cancer chemotherapy . Arch Intern Med. 1982;142:333-335.Crossref 5. Silva J, Fekety R, Werk C, et al. Inciting and etiologic agents of colitis . Rev Infect Dis. 1984;6( (suppl 1) ):S214-S221.Crossref 6. Fainstein V, Bodey GP, Fekety R. Relapsing pseudomembranous colitis associated with cancer chemotherapy . J Infect Dis. 1981;143:865.Crossref 7. Satin AJ, Harrison CR, Hancock KC, Zahan CM. Relapsing Clostridium difficile toxin-associated colitis in ovarian cancer patients treated with chemotherapy . Obstet Gynecol. 1989;74:487-489. 8. Bartlett JG. Antibiotic-associated pseudomembranous colitis . Rev Infect Dis. 1979;1:530-539.Crossref 9. Fekety R, Silva J, Buggy B, Deery HG. Treatment of antibiotic-associated colitis with vancomycin . J Antimicrob Chemother. 1984;14( (suppl D) ):97-102.Crossref 10. Teasley DG, Gerding DN, Olson M, et al. Prospective randomized trial of metronidazole versus vancomycin for Clostridium difficile-associated diarrhoea and colitis . Lancet. 1983;2:1043-1046.Crossref 11. Lyerly DM, Krivan HC, Wilkins TD. Clostridium difficile: its disease and toxins . Clin Microbiol Rev. 1988;1:1-18. 12. Hussain Qadri SM, Akhter J, Ostrawski S, Qadri SGM, Cunha BA. High incidence of false positives by a latex agglutination test for the diagnosis of Clostridium difficile associated colitis in compromised patients . Diagn Microbiol Infect Dis. 1989;12:291-294.Crossref 13. Cudmore M, Silva J, Fekety R. Clostridial entrocolitis produced by methotrexate in hamsters . Clin Res. 1979;27:383. Abstract. 14. Bruckner HW. Effect of antibiotics on mice treated with cyclophosphamide . J Natl Cancer Inst. 1976;57:1249-1252. 15. Chello PL, Bruckner HW. Inhibition of L5178Y cells in culture by methotrexate and antibiotics . Antimicrob Agents Chemother. 1976;10:185-187.Crossref 16. Milles SS, Muggia AL, Spiro HM. Colonic histologic changes induced by 5-fluorouracil . Gastroenterology. 1962;43:391-399. 17. Borriello SP. 12th C. L. Oakley lecture: pathogenesis of Clostridium difficile infection of the gut . J Med Microbiol. 1990;33:207-215.Crossref 18. Kaatz GW, Gitlin SD, Schaberg DR, et al. Acquisition of Clostridium difficile from the hospital environment . Am J Epidemiol. 1988;127:1289-1294. 19. McFarland LV, Stamm WE. Review of Clostridium difficile associated diseases . Am J Infect Control. 1986;14:99-109.Crossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Aug 1, 1992

References